SETTING - Nine months of daily isoniazid (9H) and 3 months of once-weekly rifapentine plus isoniazid (3HP) are recommended treatments for latent tuberculous infection (LTBI). The risk profile for 3HP and the contribution of hepatitis C virus (HCV) infection to hepatotoxicity are unclear.
OBJECTIVES - To evaluate the hepatotoxicity risk associated with 3HP compared to 9H, and factors associated with hepatotoxicity.
DESIGN - Hepatotoxicity was defined as aspartate aminotransferase (AST) >3 times the upper limit of normal (ULN) with symptoms (nausea, vomiting, jaundice, or fatigue), or AST >5 x ULN. We analyzed risk factors among adults who took at least 1 dose of their assigned treatment. A nested case-control study assessed the role of HCV.
RESULTS - Of 6862 participants, 77 (1.1%) developed hepatotoxicity; 52 (0.8%) were symptomatic; 1.8% (61/3317) were on 9H and 0.4% (15/3545) were on 3HP (P < 0.0001). Risk factors for hepatotoxicity were age, female sex, white race, non-Hispanic ethnicity, decreased body mass index, elevated baseline AST, and 9H. In the case-control study, HCV infection was associated with hepatotoxicity when controlling for other factors.
CONCLUSION - The risk of hepatotoxicity during LTBI treatment with 3HP was lower than the risk with 9H. HCV and elevated baseline AST were risk factors for hepatotoxicity. For persons with these risk factors, 3HP may be preferred.